Closed convex hull of set of measurable functions, Riemann-measurable functions and measurability of translations
Annales de l'Institut Fourier, Volume 32 (1982) no. 1, pp. 39-69.

Let G be a locally compact group. Let L t be the left translation in L (G), given by L t f(x)=f(tx). We characterize (undre a mild set-theoretical hypothesis) the functions fL (G) such that the map tL t f from G into L (G) is scalarly measurable (i.e. for ϕL (G) * , tϕ(L t f) is measurable). We show that it is the case when tθ(L f t) is measurable for each character θ, and if G is compact, if and only if f is Riemann-measurable. We show that tL t f is Borel measurable if and only if f is left uniformly continuous.

Some of the measure-theoretic tools used there have independent interest. For example, if a set of measurable functions on [0,1] is separable and point-wise relatively compact, the same is true of its convex hull.

Soit G un groupe localement compact. Soit L t la translation à gauche dans L (G) donnée par L t f(x)=f(tx). On caractérise (sous des axiomes peu restrictifs de théorie des ensembles) les fL (G) telles que l’application tL t f de G dans L (G) soit scalairement mesurable (c’est-à-dire que tϕ(L t f) est mesurable pour ϕL (G) * ). On montre que c’est le cas dès que pour tout caractère θ de L(G), tθ(L f t) est mesurable, et dans le cas compact, cela caractérise les fonctions Riemann-mesurables. On montre que l’image réciproque de tout borélien de L (G) par l’application tL t f est mesurable si et seulement si f est uniformément continue.

Les outils de théorie de la mesure utilisés ont un intérêt en soi. Par exemple un ensemble de fonctions mesurables sur [0,1] est séparable et relativement compact pour la topologie de la convergence ponctuelle, il en est de même de son enveloppe convexe.

@article{AIF_1982__32_1_39_0,
     author = {Talagrand, Michel},
     title = {Closed convex hull of set of measurable functions, {Riemann-measurable} functions and measurability of translations},
     journal = {Annales de l'Institut Fourier},
     pages = {39--69},
     publisher = {Institut Fourier},
     address = {Grenoble},
     volume = {32},
     number = {1},
     year = {1982},
     doi = {10.5802/aif.859},
     mrnumber = {83g:28007},
     zbl = {0452.28004},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.859/}
}
TY  - JOUR
AU  - Talagrand, Michel
TI  - Closed convex hull of set of measurable functions, Riemann-measurable functions and measurability of translations
JO  - Annales de l'Institut Fourier
PY  - 1982
SP  - 39
EP  - 69
VL  - 32
IS  - 1
PB  - Institut Fourier
PP  - Grenoble
UR  - http://www.numdam.org/articles/10.5802/aif.859/
DO  - 10.5802/aif.859
LA  - en
ID  - AIF_1982__32_1_39_0
ER  - 
%0 Journal Article
%A Talagrand, Michel
%T Closed convex hull of set of measurable functions, Riemann-measurable functions and measurability of translations
%J Annales de l'Institut Fourier
%D 1982
%P 39-69
%V 32
%N 1
%I Institut Fourier
%C Grenoble
%U http://www.numdam.org/articles/10.5802/aif.859/
%R 10.5802/aif.859
%G en
%F AIF_1982__32_1_39_0
Talagrand, Michel. Closed convex hull of set of measurable functions, Riemann-measurable functions and measurability of translations. Annales de l'Institut Fourier, Volume 32 (1982) no. 1, pp. 39-69. doi : 10.5802/aif.859. http://www.numdam.org/articles/10.5802/aif.859/

[1] J. Bourgain, D.H. Fremlin, M. Talagrand, Pointwise compact sets of Baire-measurable functions, American J. of Math., 100, No. 4 (1978), 845-886. | MR | Zbl

[2] D.H. Fremlin, Pointwise compact sets of measurable functions, Manuscripta Math., 15 (1975), 219-242. | MR | Zbl

[3] D.H. Fremlin, Measurable functions and almost continuous functions, Manuscripta Math., (to appear). | Zbl

[4] D.H. Fremlin, M. Talagrand, A decomposition theorem for additive set-functions, with applications to Pettis integrals and ergodic means, Math. Z., 168 (1979), 117-142. | MR | Zbl

[5] A. and C. Ionescu-Tulcea, Topics in the Theory of Liftings, Springer Verlag, 1979.

[6] A. and C. Ionescu-Tulcea, On the existence of a lifting commuting with the left translations of an arbitrary locally compact group, Proceedings Fifth Berkeley Symposium on Math. and Probability, 63-97. | Zbl

[7] J.M. Rosenblatt, Invariant means for the bounded measurable functions on a non-discrete locally compact group, Math. Annalen, 220 (1976), 219-228. | MR | Zbl

[8] W. Rudin, Homomorphisms and translations in L∞(G), Advances in Math., 16 (1975), 72-90. | MR | Zbl

[9] J.R. Schoenfield, Martin's axiom, Amer. Math Monthly, 82 (1975), 610-617. | MR | Zbl

[10] B. Wells, Homomorphisms and translates of bounded functions, Duke Math. J., 41 (1974), 35-39. | MR | Zbl

Cited by Sources: